Florida, 2015

Lightning Strike in Florida, June 19, 2015

June 19, 2015 · NWS TBW · 1 event in 1 county or zone

Weak flow and deep moisture produced late morning thunderstorms over Pinellas county. A lightning bolt from one of these storms struck and killed a man in Largo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Weak flow and deep moisture produced late morning thunderstorms over Pinellas county. A lightning bolt from one of these storms struck and killed a man in Largo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 19, 8:36 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 19, 8:36 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
936 AM EDT FRI JUN 19 2015

...HOT TEMPERATURES CONTINUE ON FRIDAY...

.UPDATE...WITH LITTLE CHANGE IN THE SYNOPTIC PATTERN...WE WILL SEE
SIMILIAR CONDITIONS TO WHAT WE HAVE SEEN THE PAST COUPLE OF DAYS.
LIGHT AND VARIABLE WINDS COMBINED WITH DAYTIME HEATING WILL ALLOW
FOR THE DEVELOPMENT OF THE WEST COAST SEA BREEZE THIS AFTERNOON. AS
THESE STORMS MOVE INLAND...THEY WILL MERGE WITH THE EAST COAST SEA
BREEZE WITH THE HIGHEST CONCENTRATION OF STORMS OVER THE INTERIOR
COUNTIES. ONE OF THE OTHER CONCERNS TODAY WILL BE WITH WARM
TEMPERATURES ONCE AGAIN. TEMPERATURES ARE ALREADY IN THE LOW TO
MID 80S ACROSS THE REGION AND WILL QUICKLY RISE INTO THE MID 90S
BY EARLY AFTERNOON. HEAT INDICES WILL RANGE FROM 100-104 DEGREES
OVER THE INLAND AREAS. FORECAST GRIDS ARE LOOKING GOOD FOR NOW SO
NO CHANGES NEEDED AT THE PRESENT TIME.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL MOST OF THE DAY WITH THE
ONLY EXCEPTION BEING IN THE VICINITY OF THUNDERSTORMS. AFTERNOON SEA
BREEZE STORMS CAN BE EXPECTED AFTER 19Z AND WILL COVER THAT WITH
VCTS FOR THE PRESENT TIME. WINDS WILL REMAIN LIGHT AND VARIABLE THIS
MORNING TURNING WEST NORTHWEST THIS AFTERNOON AS THE SEA BREEZE SETS
UP. GUSTY WINDS...LOWER CEILINGS AND VISIBILITY RESTRICTIONS ARE
POSSIBLE IN THE VICINITY OF THUNDERSTORMS.

&&

.MARINE...HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE FLORIDA
PENINSULA AND INTO THE GULF WATERS. WINDS WILL REMAIN LIGHT LESS
THAN 15 KNOTS AND SEAS 2 FEET OR LESS INTO THE WEEKEND. SCATTERED
STORMS WILL BE POSSIBLE AND HIGHER WIND GUSTS CAN BE EXPECTED IN THE
VICINITY OF THOSE STORMS. NO OTHER HAZARDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  92  78  92  78 /  30  10  40  20
FMY  93  76  93  76 /  50  40  60  40
GIF  95  75  94  75 /  60  30  60  40
SRQ  90  76  90  76 /  30  10  40  30
BKV  94  73  94  73 /  30  10  40  20
SPG  91  79  92  78 /  20  10  30  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION/MARINE...74/WYNN
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Jun 19, 4:15 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT FRI JUN 19 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-200200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
515 AM EDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS AND FREQUENT
DEADLY LIGHTNING STRIKES.

...EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 105 DEGREES THIS
AFTERNOON AND THIS WILL CREATE A DANGEROUS SITUATION IN WHICH HEAT
ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-
CONDITIONED ROOM...STAY OUT OF THE SUN AND CHECK UP ON RELATIVES
AND NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTDOORS. WHEN
POSSIBLE RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY CALL 911.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS AND FREQUENT
DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The radar

The Tampa radar (KTBW), 42 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
June 19, 10:30 AM EST
Where
Pinellas County, 1.83 mi E of Belmont
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
27.930, -82.750

Florida Emergency Management reported that an 81 year old man was struck and killed while walking near his home in Largo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pinellas2015-06-1981MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572637.